Stimulant Withdrawal - Symptoms, Timeline, and Treatment
Stimulants are one of the most commonly abused class of drugs. The Substance Abuse and Mental Health Services Administration found in their 2014 National Survey on Drug Use and Health that over 1.5 million people used cocaine, and over half a million used methamphetamine in the past month. These stats do not include the non-medical use of stimulant medications. Stimulant withdrawal can be incredibly uncomfortable without proper care, as the drug can wreak havoc on the mind and body. From amphetamine to cocaine, there are many stimulants out there which can be dangerous.
What are Stimulants
A stimulant is a drug that activates the central nervous system. Stimulants act by releasing dopamine and norepinephrine into the brain and body. As these neurotransmitters are released, the individual experiences euphoria, pleasure, an increase in heart rate and blood pressure, and an overall increase in energy. Stimulants are named so because the stimulate the nervous system and bring energy to the individual. They are commonly used with sedatig drugs like opioids, alcohol, or benzodiazepines to help keep the user awake. This polydrug use can be extremely dangerous and even fatal.
There are many different stimulants that are commonly abused. Some are illicit substances, while others are prescription medications. Here are a few stimulants which are commonly abused:
Understanding Drug Withdrawal
When an individual stops using drugs like stimulants, they are likely to go through some sort of drug withdrawal. This may look different depending on the drug or substances being abused, but withdrawal is generally a severely unpleasant process if not treated correctly. During withdrawal, individuals can go through a number of unpleasant symptoms which may last for days, weeks or even months.
Withdrawal occurs when the individual stops consuming a substance. It can happen from drugs like stimulants or opioids, but can also happen with things like caffeine, nicotine, and alcohol. When the drugs begin to leave the system, the brain and body have to adapt to functioning without the substances in the system. Because stimulants release so much dopamine and norepinephrine, the brain is suddenly left deprived of these two neurotransmitters it is accustomed to having present. This results in changes both mentally and physically, and these symptoms can take weeks to level out.
Stimulant Withdrawal Symptoms
Symptoms of stimulant withdrawal vary greatly. There are many factors that may impact the symptoms that an individual experiences, including:
- The age of the user
- The frequency of use
- Length and regularity of use
- The dose of stimulants taken
- Which stimulants are consumed
In addition, an individual's body may respond differently to stimulant withdrawal than another individual's body does. If the individual is abusing other dugs, this may complicate withdrawal. However, general symptoms of stimulant withdrawal may be:
- Fever or chills
- Slowed speech
- Decreased heart rate
- Anger and irritability
- Paranoia or psychosis
- Fatigue or insomnia
- Impaired cognitive fuction and memory loss
- Change in appetite
- Aches and sores in the muscles
- Cravings for drugs
Symptoms of withdrawal vary from individual to individual, but the overall experience is unpleasant. Because different people react differently, it's important to seek help when coming off stimulants.
Timeline of Withdrawal
Like the symptoms of withdrawal from stimulants themselves, the timeline of withdrawal symptoms varies from individual to individual. Depending on how much the person was using, how long they were using for, and their individual body chemistry, the individual may experience withdrawal for a few days or a few weeks.
First Few Days
Stimulant withdrawal will usually begin within 24 hours after the last dose. Generally, individuals will experience cravings to use more stimulants and some agitation or anxiety. Sleepiness and fatigue is also common, and there is a mental fogginess that often accompanies this experience. During these first few days, symptoms tend to grow in severity.
The end of the first week is often the most difficult part. During this period, the drug is fully clearing out of the body. Symptoms will worsen until day 4 or 5 generally, and then begin to subside. During this period, the physical symptoms will peak. The person may experience sore muscles, headaches, and dehydration. They may find themselves extremely hungry, feeling a lack of pleasure, and some changes in body temperature.
The Second Week
After the first week, the withdrawal process should begin to get easier. The physical symptoms will subside, while the mental and psychological side effects do so a bit more slowly. The individual may continue to experience cravings for drugs as the brain and body have grown accustomed to having chemicals in the body. Agitation, irritation, and anger are common, but generally will begin to get better. Because the brain has been flooded with dopamine, the individual may suffer from dopamine depletion, resulting in a difficulty feeling pleasure.
Treatment for Stimulant Addiction
Stimulant addiction is a serious issue, and stimulant withdrawal can sometimes lead individuals to return to using. As such, it is important to reach out for help. With a proper detoxification facility and treatment center, you can go through the detox process with minimal discomfort. A treatment center and detox will help you to have the best chance at finding a lasting recovery. By utilizing medication management, therapy, and support, you will have the opportunity to recover from stimulant addiction and build a new life without any substances.